In December 2009 the Medicines and Healthcare Product Regulatory Agency (MHRA) published a public assessment report following individual case reports that suggested the possibility of an association between finasteride and male breast cancer.
Important information for Propecia users: No cases of male breast cancer associated with Propecia (finasteride 1 mg) have been reported in the UK to date, nor were any cases of breast cancer recorded in the 5 year Propecia clinical trials that consisted of 4,000 men. Most of the findings in this report relate to Proscar which is a dose of finasteride five times that of Propecia (5 mg), used for the treatment of benign prostatic hyperplasia.
Why was the report carried out?
Although the overall incidence of male breast cancer in clinical trials in patients who received 5mg finasteride (Proscar) was not significantly different compared to patients on a placebo, the data from the trials showed there was a trend towards male breast cancer occurring more frequently in patients who had received finasteride than in those who did not.
How significant was the increased rate of breast cancer for the active product compared to the placebo?
5mg finasteride = 7.8 cases per 100,000 patient years*
placebo = 3.8 cases per 100,000 patient years*
*patient years = the number of patients in a study multiplied by the number of years these patients were followed.
So to put this more clearly; if this were a 5 year study, and therefore 20,000 people took part, out of those 20,000, 1.56 people who used finasteride 5 mg would have contracted male breast cancer whereas 0.76 would have contracted breast cancer with the placebo (that’s about 3 in 40,000 vs. about 3 in 80,000).
The report concluded that the following statement should be added to the information leaflet provided with Propecia (hair loss treatment) and Proscar (Benign Prostatic Hyperplasia treatment) information leaflets:
Possible side effects
You should promptly report to your doctor any changes in your breast tissue such as lumps, pain or nipple discharge as these may be signs of a serious condition, such as breast cancer.
Out of the tens and perhaps hundreds of thousands of men that have used finasteride 1 mg (Propecia) in the UK, not one case of associated breast cancer has been reported to date. Worldwide three cases have been reported.